Can Botox cause facial muscles to weaken and then result in a sagging face?

Dr. Dean Kane Q & A shutterstock_38139943 Q. Over time can Botox cause weakening of facial muscles, which can cause the face to sag and lose elasticity? I’m worried about continuing having Botox, if this is the case. I have hooding on my eyelids and this could potential cause my forehead muscles to be become weak. And having Botox around my eyes can cause cheeks to sag. Please advise as I’m not sure what to do. A. This is a very perceptive and interesting question. Yes, Botox will relax muscles and allow complementary muscles to rebalance facial expression. The idea of this balance is to lift facial skin and not allow it to drop so the concern over Botox-muscle-relaxation causing skin laxity and loss of elasticity, I believe will not play out. ​ ​Hypothetically, Botox could cause reduction in sebum production in oil glands of the skin and reduce the inflammatory response which tends to thicken the dermis and therefore keep it firmer or tighter. ​ ​Skin elasticity and laxity are genetically and environmentally controlled. Retinoids such as tretinoin and retinol are used to stimulate the cells vitamin A receptors stimulating cell turnover and structural molecule formation to firm and tighten and thicken the skin. ​ ​The skin and muscles of the face slide over each other with tethering filaments which allow the changes in muscle balance to relax or pull on the skin. With aging, this sliding continues downward and with less ligamentous tendrils to pull on the skin from the muscle, the skin and underlying soft tissues sag. ​ ​Your concerns of overuse of Botox are unfounded. Continue with Botox to achieve the best muscle balance results you can and retinoids to firm and tighten your skin until the next “miracle cure” for aging comes along. ​ ​I hope this is helpful. All the best!
« »